Alert archive / Washington / Tornado Warnings in 2024

Tornado Warning 2, NWS Seattle, WA

November 20, 2024Grays Harbor County, Washington

NWS Seattle, WA issued this tornado warning at Nov 20, 2024, 4:38 PM PST for Grays Harbor County, Washington. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2024, 4:38 PM PST (00:38 UTC)
Expired
Nov 20, 2024, 5:00 PM PST
In force
22 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Grays Harbor County, WA

The radar

The Langley Hill radar (KLGX), 19 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WFUS56 KSEW 210038
TORSEW
WAC027-210100-
/O.NEW.KSEW.TO.W.0002.241121T0038Z-241121T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Seattle WA
438 PM PST Wed Nov 20 2024

The National Weather Service in Seattle has issued a

* Tornado Warning for...
  Southwestern Grays Harbor County in northwestern Washington...

* Until 500 PM PST.

* At 437 PM PST, a confirmed waterspout was located just offshore 
  near Westport, moving north at 25 mph. As of 4:35 PM, the 
  waterspout was visible close to the shore in Tokeland. 

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed waterspout moving 
           closer to onshore.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  Aberdeen, Hoquiam, and Ocean Shores around 445 PM PST.

Other locations impacted by this tornado include Cohassett Beach,
Markham, and Grayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4708 12417 4704 12374 4680 12391 4681 12410
      4690 12413 4690 12409 4687 12409 4685 12406
      4690 12405 4696 12383 4697 12386 4696 12386
      4698 12393 4698 12401 4704 12406 4704 12413
      4703 12415 4697 12414 4695 12410 4693 12417
TIME...MOT...LOC 0037Z 195DEG 51KT 4687 12404 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Kristell
1 follow-up statement
107 
WWUS56 KSEW 210051
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
451 PM PST Wed Nov 20 2024

WAC027-210101-
/O.EXP.KSEW.TO.W.0002.000000T0000Z-241121T0100Z/
Grays Harbor-
451 PM PST Wed Nov 20 2024

...THE TORNADO WARNING FOR SOUTHWESTERN GRAYS HARBOR COUNTY WILL
EXPIRE AT 500 PM PST...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4708 12417 4704 12374 4680 12391 4681 12410
      4690 12413 4690 12409 4687 12409 4685 12406
      4690 12405 4696 12383 4697 12386 4696 12386
      4698 12393 4698 12401 4704 12406 4704 12413
      4703 12415 4697 12414 4695 12410 4693 12417
TIME...MOT...LOC 0051Z 195DEG 51KT 4702 12398 

$$

Kristell

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 3:03 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 20, 3:03 PM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
303 PM PST Wed Nov 20 2024

.SYNOPSIS...A large upper level low will continue to churn off the
coast of Washington through the weekend. Showers and isolated
thunderstorms will continue this afternoon along the coast ahead
of a stalled out occluded front, with snow showers continuing in
the Cascades and Olympics. A second surface low will track towards
the region offshore on Friday, bringing more widespread
precipitation and the potential for gusty winds near coastal
areas. The unsettled weather pattern continues this weekend into
early next week.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...Upper level analysis and
satellite shows a large upper level low still offshore this
afternoon. A weak occluded front still remains offshore (as it
stalls approaching the Washington Coast). With cool air aloft,
this frontal boundary has been the primary focus area for morning
and afternoon convection, in the form of showers and
thunderstorms. A couple strong storms may be capable of producing
small hail and gusty winds.

Elsewhere, a few showers continue inland across Puget Sound.
These will mostly continue along and west of the I-5 corridor
through the afternoon. Snow showers also continue in the Cascades
and Olympics this afternoon. Additionally, coastal flooding up in
San Juan County has begun to recede (with the inundation
beginning to drop below 2 feet/minor flooding). High surf
conditions will remain a concern for anyone going to beaches
through early Thursday morning as waves of 20 to 24 feet continue
with this low. Winds remain a little breezy this afternoon (with
peak gusts around 20 to 25 mph along coastal areas), but otherwise
winds will continue to decrease later tonight into Thursday
morning over most areas.

The Thursday pattern will be similar to Wednesday with off an on
showers across the entire coverage area. The most wet time appears
to be early Thursday afternoon with a band of showers moving up
from south to north on high resolution models. The coastline will
continue to see a chance of isolated thunderstorms Thursday. High
temperatures will range in the upper 50s to low 50s Thursday, with
winds expected to be significantly lighter out of the southeast at
around 5 to 10 mph.

Friday/Saturday: Another deep surface low is expected to track
towards our region offshore early in the morning. WPC guidance and
models show the low deepening to around 980 mb (which is not as
strong as the low that passed through the region Tuesday
night/Wednesday morning. Want to iterate to the public that the
impacts are not expected to be as widespread as with the low
earlier in the week (winds will be lighter out of the south, and
precipitation amounts will be lighter). Most likely scenario will
be a period of breezy southerly winds approaching 30 to 35 mph
Friday morning along the coastline, and North Coast. There is only
a 10 to 15 percent chance that wind gusts would exceed 45 mph
(for a wind advisory). Remaining areas will most likely only see
wind gusts peak at 20 to 25 mph.

Precipitation amounts will also be significantly less,
with 24 hour QPF totals approaching half an inch in the lowlands,
and 1-2 inches in the Cascades, Olympics and coast. Snow levels on
Friday will increase with the warm front to around 5,000 feet
during the day, then fall to around 3,000 feet Saturday. The
heaviest of the snow will be at higher elevations, but still could
be an inch or two in some of the passes through the weekend. The
showers will continue into the weekend, with winds beginning to
diminish more Saturday.

This system will continue to be monitored, and as higher
resolution guidance comes in closer to the event, details will be
shared.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...The consensus between
longer range and ensemble models is for the upper level low to
move inland early next week. There is some uncertainty with how
the low will move inland (some solutions show the low tracking
into northern California, with some keeping it only down into
Oregon). With the low expected to depart, it appears the wet
weather will be replaced with drier weather come midweek as
ridging builds back into the region.

HPR

&&

.AVIATION...A deep upper level low continues to spin offshore with
strong south/southwesterly flow aloft. VFR conditions prevail across
western Washington this afternoon. Scattered showers and a few
isolated thunderstorms along the coast continue this afternoon.
Shower activity should decrease in coverage tonight before another
round of light rain is possible tomorrow. Ceilings should remain
mostly VFR though the TAF period, though may lower to MVFR at times
in any showers. Ceilings may lower to low-end VFR to high-end MVFR
with the rain coming through tomorrow.

Winds generally east to southeast 5 to 15 kt decreasing to 5 kt or
less tonight. Winds again will be east to southeast tomorrow but
lighter (around 5 to 8 kt).

KSEA...VFR conditions prevail this afternoon and should remain like
so through most of the TAF period. Scattered showers remain across
the area which could bring brief periods of MVFR this evening and
early tonight. Shower coverage will decrease before another round of
rain arrives tomorrow, which will bring ceilings down close to the
MVFR threshold. Winds east to southeast 8 to 12 kt (with a few gusts
here and there) but decrease tonight. Winds may turn north (up to 5
kt) for a few hours early Thursday morning before returning back to
southeast late Thursday morning.

62

&&

.MARINE...An area of low pressure remains well offshore, west of
Vancouver Island. South-southeasterly winds remain at gale force
through the coastal waters, with Small Craft Advisory winds
remaining through Admiralty Inlet, the East Strait of Juan de Fuca,
and the Northern Inland Waters. Winds will continue to ease tonight.
Winds will turn southeast to east on Thursday as another low
pressure system develops and strengthens well offshore of
Washington. Peak winds in the coastal waters will depend on the
exact strength and track of this low, but winds are expected to
reach high-end gale to potentially storm force (with a 50-70%
probability of wind gusts exceeding storm force). A Storm Watch has
been issued for Friday. Winds will also increase through the inner
coastal waters on Friday, with the potential for gale force winds
through Admiralty Inlet and the East Strait of Juan de Fuca. The low
pressure system will gradually move northward towards Vancouver
Island, allowing winds to decrease across the area Friday night into
Saturday.

Seas remain around 25 to 27 ft through the coastal waters. Seas will
subside tonight and tomorrow, subsiding below 10 ft Thursday night.
Seas will once again quickly rise Friday morning, potentially
reaching up to 20-25 ft through the outer coastal waters. With the
uncertainty in the track of the low, it is more uncertain what the
waves will be like in the inner coastal waters, through seas 15 to
18 ft are certainly not out of the question.
Seas will subside Friday night into Saturday as the system departs.

With the east winds on Friday and building seas, conditions at Grays
Harbor Bar will likely be hazardous, especially at the time of ebb.

62

&&

.HYDROLOGY...The Skokomish river will stay between action
and minor flood stage through Saturday. As rain falls and with some
snowmelt contribution beginning on Friday morning, the river may
briefly rise into minor flood stage by late Friday into early
Saturday morning.

For the remainder of the rivers no flooding is expected. Lower snow
levels in the Cascades will limit runoff and reduce any flooding
chances for rivers flowing off the Cascades. Precipitation for the
remainder of the period will come in bursts. This combined with snow
levels remaining relatively low will keep rivers in their banks.
Felton/Kristell

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory until 4 PM PST this afternoon for San
     Juan County-Western Whatcom County.

     Flood Watch through late Friday night for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     High Surf Advisory until 4 AM PST Thursday for Central Coast-
     North Coast.

     Winter Weather Advisory until 6 PM PST this evening for West
     Slopes North Cascades and Passes.

PZ...Small Craft Advisory until 10 PM PST this evening for Grays
     Harbor Bar.

     Gale Warning until 1 AM PST Thursday for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 11 PM PST this evening for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning until 4 PM PST this afternoon for Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning until 2 AM PST Thursday for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

&&

In the hours before

Local storm report, Nov 20, 12:31 PM PST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Seattle WA
1231 PM PST Wed Nov 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Non-Tstm Wnd Dmg 7 SE Stanwood           48.17N 122.24W
11/19/2024                   Snohomish          WA   Broadcast Media

            An Amtrak train struck a tree that fell on
            the tracks near Stanwood. There were 47
            passengers onboard but no injuries.

0831 AM     Tstm Wnd Dmg     1 S Bothell             47.75N 122.20W
11/20/2024                   King               WA   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Special weather statement, Nov 20, 3:35 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Seattle WA
335 PM PST Wed Nov 20 2024

WAZ516-210000-
North Coast-
335 PM PST Wed Nov 20 2024

...A strong thunderstorm will impact portions of west central Clallam
County through 400 PM PST
...

At 335 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of La Push, or 18 miles west of Forks, moving north
at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4819 12470 4822 12469 4822 12458 4794 12465
      4800 12468 4809 12470 4810 12468 4816 12472
      4816 12474
TIME...MOT...LOC 2335Z 186DEG 30KT 4796 12480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kristell

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 4:15 PM PSTTornado Warning Tornado observedSEWGrays Harbor30 min
Nov 20, 4:32 PM PSTSpecial Marine WarningSEW28 min
Nov 21, 2:41 AM PSTGale WarningSEW47 hr
Nov 21, 2:41 AM PSTStorm WarningSEW41 hr
Nov 21, 3:17 AM PSTWind AdvisorySEWSan Juan49 hr
Nov 21, 1:51 PM PSTSmall Craft AdvisorySEW49 hr
Nov 21, 2:47 PM PSTHigh Surf AdvisorySEW29 hr

Nearby

Tornado Warnings in Washington, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.